Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

Treatment News

September 2002


Another Cardiovascular Risk With Protease Inhibitors?

We have all heard the lipid (blood fat) story with many of the currently available protease inhibitors -- cholesterol can go through the roof and the triglycerides are just not pretty. The worry, of course, is what a cholesterol count of 300 or 400 might do in the long term. Any cardiologist will tell you that the risk of a heart attack or cardiovascular disease will likely increase substantially. But now there's even more to worry about. A study published in the Journal of Acquired Immune Deficiency Syndromes (29, p. 441, 2002) has found that patients taking protease inhibitors experience a decreased ability to naturally break down blood clots in their body, thus increasing the risk of clot formation. (Blood clots can cause heart attacks or strokes by becoming stuck in blood vessels). Specifically the levels of a substance in the body called "PAI-1" were higher in patients taking protease inhibitors. The increased PAI-1 levels were also directly related to triglyceride levels, insulin levels, and body mass index. PAI-1 inhibits blood clot breakdown in the body, therefore abnormally elevated levels of PAI-1 may result in greater numbers of clots in the circulation.


Lowering Drug Doses for Dialysis

Advertisement
Researchers from Duke University Medical Center in North Carolina have reported that HIV-infected patients with end-stage kidney disease requiring chronic dialysis can be given much lower doses of the anti-HIV drug Epivir. A once-daily dose of 25 mg in dialysis patients provided the same amount of drug in the body as 2 daily doses of 150 mg in patients with normal kidney function. These results could have an impact on the dosing of other anti-HIV drugs in dialysis patients. The study was published in the journal Antimicrobial Agents and Chemotherapy (46, p. 2387, 2002).


Causes of Death in People With HIV

A recent report in the Journal of Acquired Immune Deficiency Syndromes (29:4, p. 378, 2002) looked at multiple-cause death certificates in the US from 1987 through 1999 that mentioned HIV infection. The analysis was conducted by researchers at the Centers for Disease Control and Prevention (CDC) in Atlanta. They found changes in causes of death for HIV-infected patients from 1995 through 1999 (when potent combination anti-HIV therapy was being widely used in the US). These trends included decreases in deaths from CMV disease (6.8% to 2.8%), wasting (9.8% to 6.8%), and HIV-associated dementia (6.3% to 3.9%), and increases in deaths from sepsis (9.2% to 13.4%), liver disease (4.9% to 11.6%), kidney disease (6.3% to 9.1%), and heart disease (4.2% to 6.9%). Although the number of deaths in people with HIV/AIDS decreased from 47,977 in 1995 to 16,061 in 1999, demographic changes in the infected population and the introduction of anti-HIV drugs appear to be having substantial effects on how people with HIV are dying.


FDA Bits

  • The Food and Drug Administration (FDA) has approved a once-daily dosing for the anti-HIV drug Epivir, to be given in combination with other anti-HIV drugs. Now, instead of the 150-mg dose given twice a day, one 300-mg dose can be given just once a day. A new 300-mg tablet formulation was approved reducing the pill burden from 2 to 1.

  • New precautions have been added to the labeling for the protease inhibitor Agenerase. First, taking Agenerase and Methadone is not recommended because Agenerase lowers the levels of Methadone in the blood, and Agenerase may not be absorbed as well when taken with Methadone. Second, oral contraceptives (birth control pills) containing Ethinyl estradiol/norethindrone should not be taken with Agenerase because they decrease Agenerase concentrations. Decreased levels of any anti-HIV drug put patients at risk for viral rebound and drug resistance.

  • The FDA HIV/AIDS List has announced that nandrolone decanoate, a steroid product that can be used to build muscle tissue in people suffering from AIDS-related wasting, is once again available in the US, after having been discontinued by the manufacturer. The product is now available from Watson Pharmaceuticals, Inc. in limited supplies but should be more widely available at the end of October 2002. Watson customer service can be reached at 800.272.5525.


Lactic Acidosis: Watching and Waiting

More and more HIV-infected patients are being given a drug called metformin (Glucophage) to control diabetes or early signs of diabetes such as insulin resistance or high blood sugar. A research letter in the May 15 issue of the Journal of the American Medical Association (287:19, p. 2505, 2002) reports that although metformin use is associated with an increased risk of lactic acidosis (as indicated on the drug's labeling), the drug is prescribed in patients who should not get it (such as people with kidney problems or congestive heart failure). What does this mean for people with HIV? If metformin increases the risk of lactic acidosis, and the use of certain anti-HIV drugs (like Zerit and Videx) also increase the risk of lactic acidosis, then how many risk factors can a person's body take? Pregnant women have already been warned not to take Zerit and Videx together because of the danger of lactic acidosis. Now some doctors are taking other patients off this combination as well. These drugs may be fine on their own, but in combination, their toxicities may be added together. Add a drug like metformin to the mix, and the situation only gets worse. Symptoms of lactic acidosis include nausea, diarrhea, abdominal pain, rapid breathing, muscle pain or cramps, general fatigue, and feelings of tingling or pricking of the skin. People with HIV should see a doctor immediately if they experience these symptoms.


Back to the HIV Treatment ALERTS! September 2002 contents page.




  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

This article was provided by The Center for AIDS. It is a part of the publication HIV Treatment ALERTS!. Visit CFA's website to find out more about their activities and publications.
 

Tools
 

Advertisement